Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

July 11, 2016Sherburne County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 11, 2016, 8:22 PM CDT for Sherburne County, Minnesota. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2016, 8:22 PM CDT (01:22 UTC)
Expired
Jul 11, 2016, 9:00 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN

County Sherburne County, MN

The radar

The Minneapolis radar (KMPX), 53 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 8:48 PM CDTFUNNEL CLOUD5 Wsw Monticello, MNREPORT OF FUNNEL CLOUD HALF WAY DOWN TO GROUND BETWEEN MAPLE LAKE AND MONTICELLO. .
Jul 11, 8:50 PM CDTHAIL 1Monticello, MNREPORTED AT INTERSECTION OF HWYS 94 AND 25. .
Jul 11, 9:00 PM CDTHAIL 1Monticello, MNREPORTED ON EAST SIDE OF TOWN. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2508 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
2.9
Supercell composite
26.2

Open this sounding in Storm Lab

The text

As transmitted.

815 
WWUS83 KMPX 120122
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
822 PM CDT MON JUL 11 2016

MNZ051-059-120200-
SHERBURNE-WRIGHT-
822 PM CDT MON JUL 11 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SHERBURNE AND
NORTHEASTERN WRIGHT COUNTIES...

AT 821 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
MONTICELLO...OR NEAR BUFFALO...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELK RIVER...OTSEGO...MONTICELLO...BIG LAKE AND ZIMMERMAN. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 189 AND 199.
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 199 AND 213.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 159 AND 164.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4519 9394 4527 9400 4550 9364 4531 9351
TIME...MOT...LOC 0121Z 237DEG 26KT 4527 9386 

$$

CLF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 11, 6:52 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 11, 6:52 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
652 PM CDT MON JUL 11 2016

.UPDATE...
Issued at 641 PM CDT Mon Jul 11 2016

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM CDT Mon Jul 11 2016

Numerous strong to severe storms are expected this evening across
southern Minnesota and western Wisconsin.

The surface low this afternoon is in eastern SD with the attendant
warm front stretching to the east from roughly Granite Falls to
the Twin Cities metro to Rice Lake WI. South of the boundary,
temperatures have warmed into the mid to upper 80s resulting in
2500-3000 J/Kg of MLCAPE. North of the boundary, there has been
persistent elevated storms with hail between 1-2.5" in diameter
this afternoon. The incoming trough has produced 30m height falls
at 500mb over the past few hours with steepening mid-level lapse
rates. The upper jet is spreading 30-40kts of deep layer across
most of MN. The 0-1 km shear isn't bad either with 15-30kts along
the warm front from the Twin Cities to Redwood Falls and low LCLs.
Therefore there is a tornado threat near the warm front in MN.
Convective mode will play a large role in severe type and
eventually the initial thunderstorms will evolve into a broken
line and a damaging wind threat, but that might not happen until
the storms reach eastern MN. We expect deep convective initiation
between 21-22z in western/central MN. Given the dissolving CAP,
these storms will be rooted in the boundary layer. Convective
watches will be issued shortly.

.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM CDT Mon Jul 11 2016

Temperatures aren't much cooler behind the cool front that passes
through tonight and Tuesday and Wednesday will continue to see
southwest flow aloft which keeps low chances of precipitation in
the forecast, especially on Wednesday, along the MN/IA border,
this area will remain near the front. The flow turns west-
northwest for Thursday and FRiday week which will allow cooler
air to advect southward across Minnesota and western Wisconsin,
along with drier dewpoints.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 641 PM CDT Mon Jul 11 2016

Discrete cells forming over western/central MN will gradually
shift east through the evening hours, likely impacting each
terminal from time to time. Conds will likely be dropped into IFR,
mainly due to visibility in heavy rain, from the storms but
ceilings may also bounce into the MVFR-IFR range. Conditions will
improve after midnight thru daybreak, with KEAU seeing the latest
time of such improvement. VFR conditions are then expected
throughout the day tomorrow. Winds will eventually become
southwest tomorrow and increase to the 10-15kt range with some
higher gusts.

KMSP...Timing of storms into the MSP area looks to be in the
01z-04z range, with some strong storms possible. Some persistent
light-mod rain may then fill in behind the storms for a few hours
afterward with improvement to VFR prior to daybreak. Several AMDs
may be needed through this evening. We will continue to monitor.

/OUTLOOK FOR KMSP/
Wed...VFR. Winds SW becoming W 10 kts.
Thu...VFR. Winds NW 10 kts.
Fri...VFR. Winds NW 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...CLF
LONG TERM...CLF
AVIATION...JPC
Hazardous weather outlook, Jul 11, 2:59 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
259 PM CDT MON JUL 11 2016

MNZ065>069-073>077-082>085-091>093-122000-
RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-REDWOOD-BROWN-NICOLLET-
LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-
259 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA AND
SOUTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS STRONG TO SEVERE STORMS ARE LIKELY THIS AFTERNOON AND
EVENING ACROSS MUCH OF SOUTH CENTRAL MINNESOTA. LARGE HAIL AND
DAMAGING STRAIGHT-LINE WINDS ARE POSSIBLE WITH THE STORMS THIS
AFTERNOON AND EVENING. THERE IS A SLIGHT TORNADO RISK AS WELL.

HEAT INDICES BETWEEN 90 AND 100 ARE OCCURRING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY DURING THE
UPCOMING WEEK FOR AT LEAST A PORTION OF THE AREA...ALTHOUGH MORE
ORGANIZED AND WIDESPREAD ACTIVITY WILL HOLD OFF UNTIL NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
EVENING.

MNZ041>045-047>064-070-078-WIZ014>016-023>028-122000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-DAKOTA-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-
DUNN-PEPIN-EAU CLAIRE-
259 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...WEST
CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG STORMS ARE EXPECTED THIS EVENING...WITH DAMAGING
WINDS...LARGE HAIL...AND HEAVY RAINFALL POSSIBLE. HEAT INDICES
ARE EXPECTED TO INCREASE INTO THE MID TO UPPER 90S.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY DURING THE
UPCOMING WEEK FOR AT LEAST A PORTION OF THE AREA...ALTHOUGH MORE
ORGANIZED AND WIDESPREAD ACTIVITY WILL HOLD OFF UNTIL NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Local storm report, Jul 11, 6:28 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
628 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          2 SSE PLEASANT LAKE     45.48N 94.28W
07/11/2016                   STEARNS            MN   LAW ENFORCEMENT

            TORNADO TOUCHDOWN REPORTED BY LAW
            ENFORCEMENT 3 MILES EAST OF ROCKVILLE .

&&

MKM
Local storm report, Jul 11, 7:08 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
708 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     FUNNEL CLOUD     3 ESE REGAL             45.39N 94.78W
07/11/2016                   KANDIYOHI          MN   TRAINED SPOTTER

            TRAINED SPOTTER AT INTERSECTION OF HWY 4 AND
            55 JUST NW OF PAYNESVILLE REPORTED FUNNEL
            CLOUD. .

&&

MKM
Local storm report, Jul 11, 7:27 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
727 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     FUNNEL CLOUD     4 S ROSCOE              45.38N 94.64W
07/11/2016                   STEARNS            MN   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED BY EMERGENCY
            MANAGEMENT 4 MILES EAST OF PAYNESVILLE OVER
            RICE LAKE NEAR TRIPLE T RD. .

&&

MKM
Local storm report, Jul 11, 7:29 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
729 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     FUNNEL CLOUD     RICHMOND                45.46N 94.52W
07/11/2016                   STEARNS            MN   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED .

&&

MKM
Local storm report, Jul 11, 8:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
818 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          WATKINS                 45.31N 94.41W
07/11/2016                   MEEKER             MN   TRAINED SPOTTER

            SEVERAL REPORTS OF DAMAGE IN WATKINS,
            INCLUDING AT A MOBILE HOME PARK. PHOTOS OF
            DAMAGE RELAYED VIA TWITTER. .

&&

MKM
Special weather statement, Jul 11, 8:22 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
822 PM CDT MON JUL 11 2016

MNZ051-059-120200-
SHERBURNE-WRIGHT-
822 PM CDT MON JUL 11 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SHERBURNE AND
NORTHEASTERN WRIGHT COUNTIES...

AT 821 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
MONTICELLO...OR NEAR BUFFALO...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELK RIVER...OTSEGO...MONTICELLO...BIG LAKE AND ZIMMERMAN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 189 AND 199.
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 199 AND 213.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 159 AND 164.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4519 9394 4527 9400 4550 9364 4531 9351
TIME...MOT...LOC 0121Z 237DEG 26KT 4527 9386

CLF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:00 PM CDTTornado WarningMPXKandiyohi, Meeker, Stearns30 min
Jul 11, 7:09 PM CDTTornado WarningMPXBenton36 min
Jul 11, 7:16 PM CDTTornado WarningMPXStearns29 min
Jul 11, 7:32 PM CDTFlash Flood WarningMPXBenton, Morrison, Sherburne, Stearns4 hr
Jul 11, 7:37 PM CDTTornado WarningMPXBenton, Sherburne, Stearns23 min
Jul 11, 8:05 PM CDTFlash Flood WarningMPXBenton, Kanabec, Mille Lacs, Morrison4 hr
Jul 11, 8:44 PM CDTSevere Thunderstorm WarningMPXSherburne, Wright31 min
Jul 11, 8:50 PM CDTTornado WarningMPXSherburne25 min
Jul 11, 9:00 PM CDTTornado WarningMPXSherburne11 min
Jul 11, 11:12 PM CDTSpecial Weather StatementMPXFreeborn33 min
Jul 11, 11:19 PM CDTSpecial Weather StatementMPXDouglas41 min
Jul 11, 11:49 PM CDTFlash Flood WarningMPXAnoka, Chisago, Isanti3 hr
Jul 12, 12:43 AM CDTSpecial Weather StatementMPXBlue Earth47 min
Jul 12, 10:39 AM CDTAreal Flood WarningMPXBenton, Kanabec, Mille Lacs4 days
Jul 12, 1:10 AM CDTSpecial Weather StatementMPXChippewa, Rusk35 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.